Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Los Angeles, CA

May 22, 2014Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at May 22, 2014, 4:03 PM PDT for Los Angeles County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 4:03 PM PDT (23:03 UTC)
Expired
May 22, 2014, 7:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 64 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:07 PM PDTHEAVY RAIN 0.31 Nne Palmdale, CA0.30 INCH OF RAIN IN SEVEN MINUTES.
May 22, 4:50 PM PDTFLASH FLOOD4 Se Palmdale, CAFLOODING AT THE INTERSECTION OF 47TH ST EAST AND EAST AVENUE S IN PALMDALE.
May 22, 6:00 PM PDTFLASH FLOOD3 N Palmdale, CAWATER ACROSS THE ROADWAY NEAR AVENUE M AND 30TH EAST IN PALMDALE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WGUS56 KLOX 222303
FFWLOX
CAC037-230200-
/O.NEW.KLOX.FF.W.0006.140522T2303Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
403 PM PDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  INCLUDING LITTLEROCK...PEARBLOSSOM...PALMDALE AND LAKE LOS 
  ANGELES

* UNTIL 700 PM PDT

* AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
      3447 11801

$$

HALL/DB
3 follow-up statements
851 
WGUS76 KLOX 222342
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
442 PM PDT THU MAY 22 2014

CAC037-230200-
/O.CON.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
442 PM PDT THU MAY 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR 
NORTH CENTRAL LOS ANGELES COUNTY...

AT 433 PM PDT...TRAINED WEATHER SPOTTERS AND OFFICIAL NWS 
OBSERVATIONS HAVE REPORTED HEAVY RAINFALL FROM A CLUSTER OF  
THUNDERSTORMS. THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING OVER 
CENTRAL LOS ANGELES COUNTY INCLUDING THE CITIES AND LOCALITIES OF 
PEARBLOSSOM...LITTLEROCK...PALMDALE...AND LAKE LOS ANGELES. 0.94 
INCH OF RAIN OCCURRED AT THE PALMDALE AIRPORT WITHIN 40 MINUTES.  
RAINFALL IS TAPERING OFF OVER THE AREA AT THIS TIME...BUT DRAINAGES 
AND WASHES THAT ARE NORMALLY DRY WILL BE FLOWING. MOTORISTS DRIVING 
ON AREA ROADWAYS...INCLUDING HIGHWAY 138 SHOULD BE AWARE FOR 
FLOODING ACROSS THE ROADWAY AT LOW WATER CROSSINGS. BE ALERT FOR ANY 
POSSIBLE ROAD CLOSURES DUE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS 
ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
      3447 11801

$$

HALL
259 
WGUS76 KLOX 230122
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
622 PM PDT THU MAY 22 2014

CAC037-230200-
/O.CON.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
622 PM PDT THU MAY 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...

AT 613 PM PDT...PUBLIC...BROADCAST MEDIA...AND TRAINED WEATHER 
SPOTTERS ARE REPORTING FLASH FLOODING OVER THE WARNED AREA. 
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO FLOW 
ACROSS AREA ROADWAYS SUCH AS THE PEARBLOSSOM HIGHWAY AND DOWN 
THROUGH NORMALLY DRY WASHES. MOTORISTS DRIVING ON AREA 
ROADWAYS...INCLUDING HIGHWAY 138 SHOULD BE AWARE FOR FLOODING ACROSS 
THE ROADWAY AT LOW WATER CROSSINGS. BE ALERT FOR ANY POSSIBLE ROAD 
CLOSURES DUE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
      3447 11801

$$

HALL
006 
WGUS76 KLOX 230157
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
657 PM PDT THU MAY 22 2014

CAC037-230204-
/O.EXP.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
657 PM PDT THU MAY 22 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...

RAINFALL HAS ENDED OVER THE AREA THIS EVENING. FLOODED STREETS AND 
SWOLLEN WASHES MAY STILL BE OCCURRING THIS EVENING ACROSS THE 
ANTELOPE VALLEY. MOTORISTS DRIVING ON AREA ROADWAYS...INCLUDING 
HIGHWAY 138 SHOULD BE AWARE FOR FLOODING ACROSS THE ROADWAY AT LOW 
WATER CROSSINGS. BE ALERT FOR ANY POSSIBLE ROAD CLOSURES DUE TO 
FLOODING.

LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
      3447 11801

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:15 PM PDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 22, 1:15 PM PDT, 2 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 PM PDT THU MAY 22 2014

.SYNOPSIS...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA THROUGH THIS EVENING.
AS THE UPPER LOW SLOWLY MOVES EAST AND HIGH PRESSURE RETURNS...A
WARMING TREND IS EXPECTED THROUGH THE WEEKEND FOR INLAND AREAS. THE
WARMING TREND WILL COME TO AN END EARLY NEXT WEEK AS A WEAK TROUGH
APPROACHES FROM THE NORTH.

&&

.SHORT TERM (TODAY-SUN)...AN UPPER LOW DROPPING OVER THE AREA TODAY
IS CAUSING ISOLATED SHOWERS AND THUNDERSTORMS, MAINLY OVER VENTURA
AND LA COUNTIES, THOUGH A FEW SPRINKLES OR LIGHT SHOWERS ARE
POSSIBLE AS FAR WEST AS THE SANTA YNEZ VALLEY. THUNDERSTORMS SO FAR
HAVE BEEN CONFINED TO THE MTNS, THOUGH A 20-25KT NORTHERLY STEERING
FLOW IS CAUSING THOSE TO DRIFT SOUTH TOWARDS THE VALLEYS AND COAST.
THE STEERING FLOW IS MUCH WEAKER CLOSER TO THE LOW CENTER OVER LA
COUNTY SO SHOWERS AND THUNDERSTORMS THERE ARE MUCH SLOWER MOVING AND
WILL LIKELY GENERATE MORE RAINFALL OVER ONE SPOT THAN THE STORMS TO
THE WEST. SO FAR RAIN AMOUNTS HAVE BEEN LESS THAN A TENTH OF AN INCH
TOTAL, BUT A DECREASE IN MID/UPPER LEVEL CLOUD COVERAGE THROUGH THE
AFTERNOON AS WELL AS FURTHER DESTABILIZATION OF THE AIR MASS SHOULD
LEAD TO STRONGER STORMS AND HEAVIER RAIN AMOUNTS. SHOWERS AND STORMS
ARE EXPECTED TO DECREASE LATER IN THE EVENING AS WE LOSE THE HEATING
AND THE UPPER LOW SHIFTS SOUTH AND EAST.

WE SHOULD RETURN TO NORMAL CONDITIONS FRIDAY WITH A STANDARD MARINE
LYR COVERAGE AND TEMPS NEAR NORMAL. MODELS DO SHOW SOME DECENT
INSTABILITY OVER THE VENTURA/LA MTNS IN THE AFTERNOON BUT A
SUBSTANTIAL DECREASE IN MOISTURE AND TEMPS ALOFT WARMING SHOULD PUT
A DAMPER ON ANY TSTORM HOPES. WE LIKELY WILL SEE SOME AFTERNOON
BUILDUPS OVER THE MTNS AND I DID BUMP POPS UP A FEW PERCENT BUT KEPT
PRECIP OUT OF THE OFFICIAL FORECAST.

HIGH PRESSURE WILL BUILD INTO THE AREA OVER THE WEEKEND LEADING TO A
LOWERING, THOUGH STRENGTHENING MARINE INVERSION AND A WARMUP FOR
AREAS AWAY FROM THE BEACHES. SHOULD SEE ABOUT A 3-5 DEGREE INCREASE
IN HIGHS EACH DAY THIS WEEKEND, WITH VALLEYS IN THE MID 80S BY
SUNDAY. LOW CLOUDS WILL REACH THE VALLEYS SATURDAY BUT PROBABLY NOT
SUNDAY AS THE INVERSION LOWERS TO UNDER 1500 FT. A STRONG ONSHORE
PUSH DURING THE AFTERNOON WILL LIKELY KEEP CLOUDS LINGERING NEAR THE
BEACHES MOST OF THE DAY.

.LONG TERM (MON-THU)...WARMEST DAY IN THIS STRETCH EXPECTED TO BE ON
MEMORIAL DAY WITH VALLEYS CLOSE TO 90 AND HOPEFULLY EARLIER MARINE
LYR BURNOFF FOR THE BEACHES. STILL A PRETTY STRONG ONSHORE FLOW SO
AT LEAST SOME CLOUDS EXPECTED FOR COASTAL AREAS INTO THE AFTERNOON.
THE RIDGE WILL START TO FLATTEN OUT TUE WITH WEAK TROFFING
DEVELOPING ALONG THE COAST BY WED AND THU. THE ECMWF CONTINUES TO BE
A LITTLE MORE AGRESSIVE WITH THE HEIGHT FALLS FOR MID WEEK BUT
EITHER WAY WE'RE LOOKING AT A COOLING TREND STARTING TUESDAY WITH A
SLOWLY DEEPENING MARINE LYR.

&&

.AVIATION...22/1800Z.

MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED EAST OF THE AREA
WILL CONTINUE MOVING EAST. UPPER LEVEL STRONG NORTH WINDS WILL
PREVAIL WHILE MID LEVEL LIGHT TO MODERATE EAST NORTHEAST WINDS
BECOME LIGHT TO MODERATE NORTH NORTHWEST AFTER 23/20Z. ISOLATED
THUNDERSTORMS OVER THE HIGHER TERRAIN WITH TOPS 35-40KFT WILL MOVE
SOUTH OR REMAIN NEARLY STATIONARY. INCREASING STABILITY AND
DECREASING MOISTURE AFTER 23/04Z. FREEZING LEVEL WAS APPROXIMATELY
9.5KFT THIS MORNING WILL DIFFER BY PLUS 2KFT AFTER 23/09Z. WEAK TO
MODERATE ONSHORE PRESSURE GRADIENT THROUGH 23/06Z AND AFTER 23/20Z
OTHERWISE WEAK GRADIENT.

.KLAX...CHANCE CIGS 027 THROUGH 22/20Z THEN CHANCE CIGS 021 BETWEEN
23/09-23/20Z.

.KBUR...CHANCE CIGS 023 THROUGH 22/20Z THEN CHANCE CIGS 035 BETWEEN
22/20-23/03Z. CHANCE CIGS 016 AFTER 23/10Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.MARINE...22/100 PM.
TROUGH OF LOW PRESSURE NEAR SHORE WILL SHIFT INLAND THIS EVENING.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WITH GUSTS TO 25 KT IN
AN AREA SOUTH OF POINT CONCEPTION TO SANTA ROSA ISLAND FOR A FEW
HOURS THIS EVENING AS A RIDGE OF HIGH PRESSURE OVER THE EASTERN
PACIFIC SHIFTS EAST OVER THE AREA. OTHERWISE SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED SATURDAY THROUGH SATURDAY NIGHT NORTH OF
POINT CONCEPTION AND SATURDAY NIGHT IN THE VICINITY OF THE NORTHERN
CHANNEL ISLANDS. THE NORTHWEST WINDS WILLL LIKELY INCREASE AGAIN
SUNDAY AFTERNOON. LOCALLY GENERATED SHORT PERIOD SEAS FROM THE
NORTHWEST AND SMALL LONG PERIOD SWELL FROM THE SOUTH WILL PERSIST.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...MW
AVIATION/MARINE...30
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 21, 9:20 PM PDT, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 PM PDT WED MAY 21 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
920 PM PDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF SOUTHWEST CALIFORNIA
TONIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF SOUTHWEST CALIFORNIA ON THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOMBERG

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:06 PM PDTAreal Flood AdvisoryLOX3 hr
May 22, 3:34 PM PDTSevere Thunderstorm WarningLOXLos Angeles41 min
May 22, 4:10 PM PDTSevere Thunderstorm WarningLOXLos Angeles65 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.